Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Sacramento, CA

September 26, 2005Butte County, Yuba County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Sep 26, 2005, 6:48 PM PDT for Butte County, Yuba County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2005, 6:48 PM PDT (01:48 UTC)
Expired
Sep 26, 2005, 7:19 PM PDT
In force
31 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Butte County, CA, Yuba County, CA

The radar

The Beale AFB radar (KBBX), 14 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2005-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2005-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:00 PM PDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 26, 3:00 PM PDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT MON SEP 26 2005

.DISCUSSION...
A CUT-OFF UPPER LOW PRESSURE CENTER WHICH IS CIRCULATING OFF THE
SOUTHERN  CALIFORNIA COAST IS ENTRAINING SUBTROPICAL MOISTURE IN
THROUGH OUR COUNTY WARNING AREA OF RESPONSIBILITY. THIS HAS ONLY
AMOUNTED TO A FEW OF HUNDREDTHS OF AN INCH OVER A HANDFUL OF THE
HIGHER ELEVATION STATIONS DURING THE PAST COUPLE OF HOURS. THERE
HAVE BEEN SOME LIMITED LIGHTNING STRIKES SOUTH OF OUR REGION BUT
NONE INDICATED IN OUR ZONES YET. THIS COULD CHANGE OVER THE NEXT
SEVERAL HOURS AS THE ACTIVITY MOVES INTO MORE FAVORABLE DYNAMICS
THAT COULD GENERATE THUNDERSTORM ACTIVITY THIS EVENING, WITH THE
SIERRA NEVADA MOUNTAINS HAVING THE BEST POTENTIAL.  AS THE UPPER
LOW MOVES EAST CHANCES WILL BE LIMITED TO THE SIERRA, MAINLY FOR
EARLY TUESDAY.  RIDGING OVER THE EASTERN PACIFIC AFTER THAT WILL
DRY  THE REMAINDER OF THE REGION AND WARM TEMPERATURES.  WE WILL
REMAIN DRY THROUGH THE WEEK.  FROM THIS WEEKEND THROUGH THE REST
OF THE EXTENDED PERIOD, UPPER LEVEL TROUGHING DIGGING SOUTH OVER
NORTHERN CALIFORNIA MIGHT BRING A FEW SHOWERS TO THE SHASTA AREA
AND COOL TEMPERATURES AGAIN. RANDY HARTLEY

&&

.AVIATION...
BROKEN CEILINGS AROUND 10,000, AND OVERCAST FROM 15,000 TO 20,000
ACROSS MOST AREAS WITH LIGHT RAINSHOWERS & ISOLATED THUNDERSTORMS
THROUGH THIS EVENING. POSSIBILITY OF THUNDERSTORMS WILL BE BETTER
ACROSS THE SIERRA TONIGHT. GUSTY WIND MAY ACCOMPANY THUNDERSTORMS.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Sep 26, 7:00 AM PDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT MON SEP 26 2005

CAZ013>019-063-064-066>069-271400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT MON SEP 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A LOW PRESSURE AREA SPINNING OFF THE COAST OF CENTRAL CALIFORNIA IS
DRAWING IN SOME SUB-TROPICAL MOISTURE FROM THE SOUTH AND STEERING IT
NORTHWARD OVER INTERIOR NORTHERN CALIFORNIA. SCATTERED SHOWERS AND
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SAN JOAQUIN
VALLEY AND PARTS OF THE MOTHERLODE AND WEST SLOPES OF THE SIERRA
NEVADA TODAY. THESE THUNDERSTORMS ARE EXPECTED TO CONTAIN CLOUD TO
GROUND LIGHTNING WITH SOME STORMS CAPABLE OF PRODUCING SOME LOCALIZE
FLOODING THIS AFTERNOON. FURTHER NORTH SLIGHT CHANCES AND CHANCES OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR TODAY...MAINLY FOR THIS
AFTERNOON AND EVENING. THE BULK OF THE MOST ACTIVE PERIOD TODAY IS
EXPECTED THIS AFTERNOON AND EVENING.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Sep 26, 4:00 PM PDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PDT MON SEP 26 2005

CAZ013>019-063-064-066>069-271200-
BURNEY BASIN / EASTERN SHASTA COUNTY-CARQUINEZ STRAIT AND DELTA-
CENTRAL SACRAMENTO VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY-
NORTHERN SAN JOAQUIN VALLEY-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-SOUTHERN SACRAMENTO VALLEY-
WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK-
400 PM PDT MON SEP 26 2005

...THUNDERSTORMS AND SHOWERS EXPECTED THROUGH TONIGHT...

A LOW PRESSURE AREA SPINNING OFF THE COAST OF CENTRAL CALIFORNIA IS
DRAWING IN SOME SUB-TROPICAL MOISTURE FROM THE SOUTH AND STEERING IT
NORTHWARD OVER INTERIOR NORTHERN CALIFORNIA. SHOWERS AND
THUNDERSTORMS ARE MOVING NORTH UP THE VALLEY AND OVER THE SIERRA.
THE SHOWERS AND THUNDERSTORMS SHOULD SPREAD NORTH INTO THIS EVENING.
AS THE ATMOSPHERE HAS MOISTENED UP SOME OF THE SHOWERS AND
THUNDERSTORMS MAY BRING LOCALLY HEAVY RAIN. THE THUNDERSTORMS MAY
ALSO CONTAIN BRIEF GUSTY WINDS ALONG WITH OCCASIONAL LIGHTNING.

MOTORISTS SHOULD BE PREPARED TO ENCOUNTER HAZARDOUS DRIVING
CONDITIONS AT TIMES THROUGH THE NIGHT. MOTORISTS SHOULD NEVER CROSS
FLOODED ROADWAYS BUT INSTEAD REMEMBER THE PHRASE TURN AROUND DONT
DROWN. THUNDERSTORMS WILL ALSO CONTAIN DANGEROUS CLOUD TO GROUND
LIGHTNING SO PERSONS OUTDOORS SHOULD TAKE SHELTER IF THREATENING
WEATHER APPROACHES.

HS
Local storm report, Sep 26, 6:16 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
616 PM PDT MON SEP 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             GROVELAND-BIG OAK FLAT  37.85N 120.20W
09/26/2005  0.88 INCH        TUOLUMNE           CA   PUBLIC

            TRAINED SPOTTER REPORTS DIME TO QUARTER SIZE HAIL IN
            GROVELAND.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 6:11 PM PDTSevere Thunderstorm WarningSTOTuolumne22 min
Sep 26, 7:16 PM PDTSevere Thunderstorm WarningSTOButte23 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.